Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Melbourne, FL

June 7, 2018Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 7, 2018, 4:54 PM EDT for Indian River County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 4:54 PM EDT (20:54 UTC)
Expired
Jun 7, 2018, 5:28 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS52 KMLB 072054
SVRMLB
FLC061-072200-
/O.NEW.KMLB.SV.W.0038.180607T2054Z-180607T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
454 PM EDT THU JUN 7 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern Indian River County in east central Florida...

* Until 600 PM EDT.

* At 453 PM EDT, a severe thunderstorm was located over Vero Lake 
  Estates, or over Sebastian Highlands, and is nearly stationary. An 
  additional intensifying storm will approach Fellsmere from the 
  west.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sebastian, Fellsmere, Indian River Shores, Roseland and Wabasso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and frequent cloud to ground lightning are occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2768 8076 2782 8076 2782 8051 2785 8049
      2785 8043 2773 8037
TIME...MOT...LOC 2053Z 267DEG 4KT 2775 8050 

HAIL...0.75IN
WIND...60MPH
 
$$

Kelly
2 follow-up statements
843 
WWUS52 KMLB 072103
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
503 PM EDT THU JUN 7 2018

FLC061-072200-
/O.CON.KMLB.SV.W.0038.000000T0000Z-180607T2200Z/
Indian River FL-
503 PM EDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN INDIAN RIVER COUNTY...

At 503 PM EDT, a severe thunderstorm was located over Vero Lake
Estates, or near Sebastian Highlands, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sebastian, Fellsmere, Indian River Shores, Roseland and Wabasso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2768 8076 2782 8076 2782 8051 2785 8049
      2785 8043 2773 8037
TIME...MOT...LOC 2103Z 318DEG 2KT 2774 8051 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelly
153 
WWUS52 KMLB 072128
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
528 PM EDT THU JUN 7 2018

FLC061-072137-
/O.CAN.KMLB.SV.W.0038.000000T0000Z-180607T2200Z/
Indian River FL-
528 PM EDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN INDIAN RIVER COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, 
gusty winds and heavy rain are still expected over central and 
southern Indian River county through 6 pm.

LAT...LON 2768 8076 2782 8076 2782 8051 2785 8049
      2785 8043 2773 8037
TIME...MOT...LOC 2126Z 267DEG 4KT 2774 8048 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:55 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 7, 3:55 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EDT Thu Jun 7 2018

.DISCUSSION...
Currently-Tonight...
Both east and west coast sea breezes have formed and were making
good inland progress as of mid aftn...west coast breeze further
inland due to the supporting W/SW mean flow thru H100-H70. Merger
should be in the vcnty of the FL Turnpike, with said S/SW flow
producing blow back convection along the east coast this evng.

Heavy rain downwind of Lake-O has already occurred this aftn, which
has consumed much of the available energy. Regions north of the I-4
Corridor should see convection initialize before sunset due to the
shorter coast-to-coast distance, leaving the Space Coast and areas
south of I-4 as the final areas to see mesoscale boundary
interaction and subsequent convective initialization. Convection
ending by 03Z with partly cloudy skies afterwards. Sfc dewpoints in
the L/M70s suggest min temps on the same order.

Fri-Fri Night...
Sharp H100-H70 trof/closed low extending from the Carolina Coast to
Apalachee Bay will drift slowly northward as a weak ridge over the
Mid Atlc/Central Appalachian breaks down. This will allow the Atlc
ridge axis to drift north from the FL Straits into south FL,
resulting in a weakening of the H100-H70 pgrad over central FL.
East/west coast formation anticipated by early aftn, with the west
coast once again dominant due to wrly low/mid lvl wind component.

GFS model shows moisture somewhat limited in the mrng/early aftn
with PWat values in the 1.50"-1.75" range, but increasing to 1.75"-
2.00" by late aftn as sea breeze convergence east of the FL Turnpike
concentrates the available moisture.  Diminished cloud cover early
in the day will combine with the high June sun angle (summer
solstice two weeks away) will lead to rapid airmass heating and
destabilization. Mid lvl temps btwn -10C/-11C over the ern GOMex
this aftn will advect over the FL Peninsula under deep W/SW flow,
resulting in an unstable mid lvl with H85-H50 lapse rates increasing
to 6.0-6.5C/KM.

Diurnal convection will initialize along the west coast seabreeze
arnd midday given the closer proximity to the cold pool of mid lvl
air. Convection will advect into the east central peninsula by mid
aftn under the aid of a SW H85-H50 steering flow arnd 15KTS,
intensifying as it crosses the FL Turnpike and encounters the east
coast sea breeze. Cold temps aloft will enhance the potential for
strong/severe tsras with downburst winds btwn 45-50KTS and small
hail. High temps in the U80s near the coast and L90s across the
interior. Convection will blow offshore in the 23Z-03Z timeframe,
burning itself out by midnight as available CAPE is consumed.
Overnight min temps in the L/M70s.

Sat-Sat Night...(prev disc)
The mid level low will elongate and lift across N FL on Sat with mid
level steering flow from the WSW by afternoon. Low level southerly
flow is expected around the Atlantic ridge with the east coast sea
breeze moving inland and generating scattered convection mainly in
the afternoon. GFS shows a tongue of drier air across central and
nrn sections with PWATs as low as 1.3 to 1.4 inches. For now will
keep pops in the scattered range from 40-50 percent but may need to
lower pops a bit with later forecasts if models show more drying in
the mid levels across east central FL. Highs are expected in the
upper 80s coastal areas to lower 90s for the interior.

Mon-Thu...(prev disc)
The Atlantic ridge axis will be near Lake Okeechobee for Mon-Tue and
then will lift northward into mid week with some increase in
southerly winds Wed and southeast winds Thu. Mean moisture levels
will remain below normal to start the week for Mon/Tue with diurnal
shower/thunderstorm chances generally in the 30-40 percent range. A
gradual increase in rain chances may occur into the middle of next
week if GFS forecast of deeper moisture lifting northward out of the
Caribbean comes to fruition. The ECMWF has the low level ridge
continuing across the southern peninsula into the middle of next
week and does not indicate the deepening moisture trend. At this
time will keep one more day on Wed with lower than normal afternoon
shower/thunderstorm coverage (30-40 pct) and then increase rain
chances some for Thursday.

&&

.AVIATION...
Convection has been slower to develop this afternoon, north of KSUA.
However, HRRR/local WRF guidance still indicates an increase in
showers and storms into late afternoon and toward sunset. This will
be especially true with any boundary interactions with the inland
moving east coast sea breeze, now west of I-95. Tempo IFR/MVFR
conditions will occur with any of this activity through the evening
hours, with rain chances ending by midnight.

&&

.MARINE...
Tonight...Gentle to moderate S/SE breeze thru late evng bcmg light
to gentle S/SW breeze overnight as the sea breeze circulation
transitions to a land breeze. Tsras moving offshore thru sunset,
nmrs south of Sebastian Inlet, sct north of the Inlet. The offshore
flow will keep the lcl Atlc fetch protected, resulting in seas AOB
2FT areawide. Latest buoy obs continue to measure seas AOB 2FT,
latest NWPS output continues to overestimate by about a foot. Will
opt for WNAWAVE output with minor adjustments.

Fri-Fri Night...Atlc ridge axis over south FL will maintain a loose
sfc/bndry lyr pgrad, resulting in a light to gentle srly breeze...
S/SW thru mid mrng, bcmg S/SE by midday with the formation of the
east coast sea breeze, then back to S/SW with the formation of the
land breeze circulation. Seas 1-2FT nearshore and 2-3FT offshore.
Sct/nmrs aftn shras/tsras forming near the coast and drifting
offshore will be capable of producing sfc wind gusts in excess of
35KTS.

Sat-Sat Night...Atlc ridge axis drifting north to the vcnty of
Jupiter Inlet/Lake-O...tightening the lcl pgrad as it interacts with
a weak trof over the FL Panhandle. Light to gentle S/SE breeze thru
the day, gradually veering to a gentle to moderate S/SW breeze
overnight. Seas 2-3FT. Sct/nmrs aftn shras/tsras forming near the
coast and drifting offshore, especially north of Cape Canaveral.

Sun-Mon...Little change thru early next week as persistent troffing
over the Mid Atlc region keeps the Atlc ridge axis pinned over the
Jupiter Inlet/Lake-O region. Basic land breeze/sea breeze
circulation will prevail...sfc/bndry lyr winds a light to gentle
S/SW breeze from predawn thru late mrng hrs, bcmg gentle to moderate
S/SE midday thru late evng. Seas 1-2FT nearshore and 2-3FT well
offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  72  88 /  20  60  40  60
MCO  72  91  72  92 /  30  60  30  50
MLB  72  89  73  88 /  30  60  40  50
VRB  73  89  73  87 /  30  60  40  40
LEE  72  90  71  91 /  20  60  30  50
SFB  71  90  72  91 /  20  60  30  50
ORL  72  91  72  92 /  30  60  30  50
FPR  73  89  73  88 /  20  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short/Mid Term...Bragaw
Aviation.........Weitlich
Impact WX........Johnson
Radar............Rodriguez
Hazardous weather outlook, Jun 7, 10:00 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Thu Jun 7 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Thu Jun 7 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture coupled with a weak surface trough developing
over north Florida, and an upper level weather disturbance will
lead to another round of numerous showers and lightning storms
across east central Florida today, mainly during the afternoon and
early evening.

Today's storms will move east at 10 to 15 MPH, and will be capable
of producing wind gusts in excess of 40 MPH, frequent cloud to
ground lightning, and torrential rainfall amounts of 1 to 2 inches
in a 60 to 90 minute period. Move indoors to safety at the first
sign of threatening weather, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will have the potential to produce wind gusts of 35 knots
or greater over inland lakes as well as the intracoastal and near
shore Atlantic waters, especially from around Cape Canaveral
southward. Mariners should be on the lookout for storms
approaching from the west, and they move eastward at 10 to 15
knots. Move to safe harbor in advance of storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Coverage of showers and storms will remain above normal through
Saturday, then decrease next week as the local air mass becomes
slightly drier.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Cristaldi/Johnson

In the hours before

Special weather statement, Jun 7, 2:41 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
241 PM EDT THU JUN 7 2018

FLZ064-071930-
Martin FL-
241 PM EDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jupiter Island, moving north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tequesta, Jupiter Island and Jonathan Dickinson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2698 8006 2697 8008 2697 8014 2696 8014
      2696 8015 2700 8016 2705 8009
TIME...MOT...LOC 1841Z 198DEG 7KT 2700 8008

Rodriguez
Special weather statement, Jun 7, 4:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT THU JUN 7 2018

FLZ054-072100-
Indian River FL-
434 PM EDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian Highlands, the storm is moving to the northeast less than
5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sebastian, Wabasso, Sebastian Highlands and Vero Lake Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2772 8053 2778 8055 2782 8046 2775 8042
TIME...MOT...LOC 2033Z 237DEG 5KT 2776 8049

Rodriguez
Special weather statement, Jun 7, 4:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Melbourne FL
439 PM EDT THU JUN 7 2018

FLZ141-147-072115-
Coastal Volusia FL-Northern Brevard County FL-
439 PM EDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Brevard County Until
515 PM EDT....

At 437 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
near Titusville Airport...MOVING east AT 15 MPH. Additional storms
moving into Brevard county behind the sea breeze will be capable of
producing FUNNEL CLOUDS near Scottsmoor.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Scottsmoor, Mims, Titusville, Rockledge, Cocoa, Cocoa Beach and Oak
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2831 8064 2834 8066 2831 8066 2834 8068
      2834 8070 2831 8069 2834 8072 2834 8086
      2843 8090 2847 8090 2847 8087 2850 8088
      2853 8094 2856 8093 2861 8096 2881 8098
      2892 8079 2860 8064
TIME...MOT...LOC 2037Z 260DEG 13KT 2853 8075

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:37 PM EDTAreal Flood AdvisoryMLBLake53 min
Jun 7, 12:13 PM EDTSpecial Marine WarningMLB62 min
Jun 7, 2:37 PM EDTAreal Flood AdvisoryMLBMartin113 min
Jun 7, 2:41 PM EDTSpecial Weather StatementMLBMartin49 min
Jun 7, 2:43 PM EDTSpecial Marine WarningMLB2 hr
Jun 7, 4:24 PM EDTSpecial Marine WarningMLB2 hr
Jun 7, 4:34 PM EDTSpecial Weather StatementMLBIndian River26 min
Jun 7, 4:39 PM EDTSpecial Weather StatementMLBSeminole36 min
Jun 7, 4:48 PM EDTAreal Flood AdvisoryMLBIndian River87 min
Jun 7, 5:07 PM EDTSpecial Marine WarningMLB113 min
Jun 7, 5:18 PM EDTSpecial Weather StatementMLBIndian River27 min
Jun 7, 5:21 PM EDTSpecial Weather StatementMLBBrevard24 min
Jun 7, 5:27 PM EDTSpecial Weather StatementMLBSeminole48 min
Jun 7, 5:36 PM EDTSpecial Weather StatementMLBLake39 min
Jun 7, 5:36 PM EDTSevere Thunderstorm WarningMLBBrevard39 min
Jun 7, 5:40 PM EDTSevere Thunderstorm WarningMLBIndian River50 min
Jun 7, 5:44 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole46 min
Jun 7, 5:53 PM EDTAreal Flood AdvisoryMLBLake112 min
Jun 7, 6:01 PM EDTSpecial Weather StatementMLBIndian River29 min
Jun 7, 6:07 PM EDTSpecial Weather StatementMLBBrevard38 min
Jun 7, 6:12 PM EDTSpecial Weather StatementMLBSaint Lucie33 min
Jun 7, 6:29 PM EDTSpecial Marine WarningMLB91 min
Jun 7, 6:53 PM EDTSpecial Weather StatementMLBOrange37 min
Jun 7, 7:24 PM EDTSpecial Weather StatementMLBBrevard36 min
Jun 7, 7:35 PM EDTSevere Thunderstorm WarningMLBBrevard40 min
Jun 7, 7:59 PM EDTSpecial Marine WarningMLB91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.